Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Flagstaff, AZ

July 23, 2021Yavapai County, Arizona

NWS Flagstaff, AZ issued this special weather statement at Jul 23, 2021, 2:24 PM MST for Yavapai County, Arizona. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2021, 2:24 PM MST (21:24 UTC)
Expired
Jul 23, 2021, 3:00 PM MST
In force
36 min
Issued by
NWS Flagstaff, AZ

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 136 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.4 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2021-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2021-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
503 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

391 
WWUS85 KFGZ 232124
SPSFGZ

Special Weather Statement
National Weather Service Flagstaff AZ
224 PM MST Fri Jul 23 2021
 
AZZ007-008-037-232200-
Yavapai County Valleys and Basins-Coconino Plateau-Yavapai County
Mountains-
224 PM MST Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY SOUTH OF ASH FORK 
UNTIL 300 PM MST...

At 223 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles south of Ash Fork, or 24 miles north of Chino Valley, moving
south at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of Yavapai and
Coconino Counties including Highway 89 south of Ash Fork.

LAT...LON 3519 11261 3521 11246 3501 11238 3495 11262
TIME...MOT...LOC 2123Z 357DEG 16KT 3511 11249 

$$
JJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 23, 2:00 PM MST, 24 minutes earlier.

Area forecast discussion, Jul 23, 2:00 PM MST, 24 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
200 PM MST Fri Jul 23 2021

.SYNOPSIS...Continuous rounds of scattered to widespread showers
and thunderstorms can be expected through much of the weekend. As
a result, the threat of flash flooding as well as an isolated
strong to severe storm will remain. Storm coverage begins to
decrease early next week, becoming more isolated to scattered.

&&

.DISCUSSION...Widespread showers and thunderstorms will continue
over much of northern Arizona this afternoon. Flash flooding from
heavy rainfall is expected to be the primary threats with these
storms. However, with some destabilization occurring this
afternoon, a few isolated strong to severe thunderstorms will be
possible this afternoon and into the early evening hours.

An inverted trough over western Texas/New Mexico will continue to
propagate westward into Arizona this weekend. With significant
monsoonal moisture in place over much of Arizona, scattered to
widespread showers and thunderstorms are expected to continue
through much of the weekend. Significant flash flood threat is
expected to continue through the weekend over much of northern
Arizona, as a result, the Flash Flood Watch has been extended into
Sunday evening. With the increased synoptic-scale lift from the
approaching wave, nocturnal showers and thunderstorms are expected
each night through Sunday. Latest hi-res guidance has an MCS
developing this evening over eastern Arizona and pushing westward
across the state overnight resulting from the increase dynamic
support.

Saturday, with the trough moving westward across the state, the
greatest lift moves southeastward. Greatest potential for flash
flooding will then be for areas along and southwest of the
Mogollon Rim. Uncertainty still exists in exactly where the
greatest force will be in place on Sunday to support heavier
rainfall, but latest guidance continues the south and westward
shift.

For the start of next week, with Arizona now on the backside of
the trough, moisture looks to decrease slightly. As a result,
more isolated to scattered coverage is expected for the upcoming
week.

Temperatures are expected to remain cool through the weekend as
with the trough in place over Arizona. As it drifts west and ejects
into the Pacific early next week, temperatures begin to warm
slightly as heights begin to rise once again. Background winds are
also expected to remain light through the forecast period.

&&

.AVIATION...For the 00Z package...MVFR conditions are possible
through the TAF period with scattered to widespread showers and
thunderstorms expected. Brief IFR conditions will be possible in
some of the heavier showers. Gusty and erratic winds possible
near thunderstorms, with winds remaining light otherwise.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Significant flash flood potential exists through
Sunday night. Scattered to numerous showers and thunderstorms are
expected each afternoon this weekend, with storms also continuing
into the overnight hours. Widespread wetting rains are likely with
embedded areas of heavy rain. Storm coverage begins to decrease
for the first part of next week.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday evening FOR AZZ006>008-011>018-
037-038-040.

&&

PUBLIC...Humphreys
AVIATION...Humphreys
FIRE WEATHER...Humphreys

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Jul 23, 11:19 AM MST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1119 AM MST FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     FLASH FLOOD      STAR VALLEY             34.25N 111.25W
07/23/2021                   GILA               AZ   PUBLIC

            FLOODED ROADWAY DUE TO OVERFLOWING DRAINAGE.

&&

MD
Special weather statement, Jul 23, 11:38 AM MST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1238 PM MDT Fri Jul 23 2021

AZZ012-040-231915-
Little Colorado River Valley in Coconino County-
Northeast Plateaus and Mesas South of Hwy 264-
1238 PM MDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY NEAR TUBA CITY
UNTIL 115 PM MDT/1215 PM MST/...

At 1237 PM MDT/1137 AM MST/, Doppler radar was tracking a strong
thunderstorm over Moenave, or near Tuba City, moving south at 20 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Tuba City and Moenave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3613 11145 3615 11124 3589 11118 3588 11145
TIME...MOT...LOC 1837Z 354DEG 17KT 3616 11135

JJ
Special weather statement, Jul 23, 12:14 PM MST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1214 PM MST Fri Jul 23 2021

AZZ007-012-015-232000-
Little Colorado River Valley in Coconino County-Western Mogollon
Rim-Coconino Plateau-
1214 PM MST Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY ALONG
HIGHWAY 89 NORTH OF FLAGSTAFF UNTIL 100 PM MST...

At 1212 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Wupatki National Monument, or 28 miles north of
Flagstaff, moving south at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Loop road west of Wupatki National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3564 11164 3567 11142 3546 11136 3544 11163
TIME...MOT...LOC 1912Z 353DEG 7KT 3559 11153

JJ
Local storm report, Jul 23, 12:38 PM MST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1238 PM MST FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     HEAVY RAIN       1 E FOREST LAKES        34.34N 110.79W
07/23/2021  E2.50 INCH       COCONINO           AZ   PUBLIC

            TWO AND A HALF INCHES OF RAIN SINCE
            MIDNIGHT.

&&

MAS
Special weather statement, Jul 23, 1:17 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
117 PM MST Fri Jul 23 2021

AZZ004-005-009-232100-
Kaibab Plateau-Marble and Glen Canyons-Northeast Plateaus and Mesas
Hwy 264 Northward-
117 PM MST Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY INCLUDING PAGE
AND LAKE POWELL UNTIL 200 PM MST/300 PM MDT/...

At 116 PM MST/216 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 9 miles east of Wahweap to
19 miles west of Big Water. Movement was southeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Page, Big Five, LeChee, Marble Canyon, Lees Ferry, Antelope Canyon
Near Sr 98, Antelope Creek Basin, Wahweap, Lake Powell, Antelope
Canyon and Waterholes Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3700 11121 3665 11094 3668 11199 3700 11210
TIME...MOT...LOC 2016Z 335DEG 21KT 3702 11133 3704 11202

JJ
Special weather statement, Jul 23, 2:24 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
224 PM MST Fri Jul 23 2021

AZZ007-008-037-232200-
Yavapai County Valleys and Basins-Coconino Plateau-Yavapai County
Mountains-
224 PM MST Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY SOUTH OF ASH FORK
UNTIL 300 PM MST...

At 223 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles south of Ash Fork, or 24 miles north of Chino Valley, moving
south at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of Yavapai and
Coconino Counties including Highway 89 south of Ash Fork.

LAT...LON 3519 11261 3521 11246 3501 11238 3495 11262
TIME...MOT...LOC 2123Z 357DEG 16KT 3511 11249

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:01 PM MSTAreal Flood WarningFGZNavajo5 min
Jul 22, 7:06 PM MSTFlash Flood Warning Considerable damage threatFGZNavajo3 hr
Jul 22, 8:08 PM MSTFlash Flood Warning Considerable damage threatFGZApache, Navajo3 hr
Jul 22, 10:06 PM MSTFlash Flood Warning Considerable damage threatFGZApache, Gila, Navajo4 hr
Jul 23, 12:57 AM MSTFlash Flood Warning Considerable damage threatFGZGila4 hr
Jul 23, 1:50 AM MSTAreal Flood AdvisoryFGZCoconino, Gila, Yavapai3 hr
Jul 23, 4:07 AM MSTFlash Flood Warning Considerable damage threatFGZYavapai4 hr
Jul 23, 11:21 AM MSTAreal Flood WarningFGZGila6 hr
Jul 23, 11:38 AM MSTSpecial Weather StatementFGZCoconino37 min
Jul 23, 12:07 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino, Yavapai4 hr
Jul 23, 12:14 PM MSTSpecial Weather StatementFGZCoconino46 min
Jul 23, 12:19 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai2 hr
Jul 23, 12:51 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino114 min
Jul 23, 1:17 PM MSTSpecial Weather StatementFGZ43 min
Jul 23, 1:31 PM MSTSevere Thunderstorm WarningFGZYavapai34 min
Jul 23, 2:12 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai2 hr
Jul 23, 2:59 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino7 hr
Jul 23, 3:26 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino, Yavapai3 hr
Jul 23, 3:43 PM MSTSpecial Weather StatementFGZNavajo47 min
Jul 23, 4:01 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 23, 4:28 PM MSTFlash Flood Warning Considerable damage threatFGZNavajo3 hr

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.